Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Newport/Morehead City, NC

July 19, 2004Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jul 19, 2004, 6:38 PM EDT for Pamlico County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 6:38 PM EDT (22:38 UTC)
Expired
Jul 19, 2004, 7:45 PM EDT
In force
67 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 44 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 192241
FFWMHX
NCC137-192345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
638 PM EDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A SLOW MOVING THUNDERSTORM COMPLEX FROM ALLIANCE 
TO BAYBORO TO MARIBEL...MOVING EAST AT 7 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  BAYBORO BY 650 PM EDT...
  MERRITT BY 715 PM EDT...
  MARIBEL BY 725 PM EDT...
  FLORENCE BY 745 PM EDT...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 745 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3523 7691 3505 7690 3504 7659 3526 7660

$$

8
1 follow-up statement
000 
WGUS72 KMHX 192322
FFSMHX
NCC137-192345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
720 PM EDT MON JUL 19 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM EDT FOR PAMLICO
COUNTY...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SLOW MOVING LINE OF THUNDERSTORMS PRODUCING FLASH 
FLOODING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
ALLIANCE TO MARIBEL TO NORTHWEST OF HOBUCKEN. THE LINE WAS ALMOST 
STATIONARY DURING THE PAST HOUR. 

THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  MARIBEL AROUND 715 PM EDT...
  ALLIANCE AROUND 715 PM EDT...
  SILVER HILL AROUND 715 PM EDT...

DOPPLER RADAR ESTIMATES THAT AROUND 4 INCHES OF RAIN HAS FALLEN IN 
ALLIANCE AND 3 INCHES IN BAYBORO. HEAVY RAINS CONTINUE NEAR ALLIANCE 
WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE THROUGH 
745  PM. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3523 7691 3505 7690 3504 7659 3526 7660

$$

8

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:00 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT MON JUL 19 2004

.SHORT TERM...ONGOING CONVECTION ACRS THE NRN CWA APPEARS TO BE ASCD
WITH WEAK SFC TROF THAT HAS BEEN IN PROXIMITY FOR THE PAST FEW DAYS.
WITH UPPER TROF AXIS STILL WEST OF THE CWA DO NOT EXPECT THIS BNDY
TO MOVE TONIGHT. LACK OF UPPER LVL FORCING WILL LIMIT CONVECTION AS
HEATING DECREASES THOUGH. SO WILL CARRY ISOLATED ACTIVITY INTO THE
EVENING. BOTH GFS AND ETA FINALLY MOVE UPPER TROF AXIS TO THE EAST
TUE NIGHT INTO WED MRNG. SOME DRYING NOTED ON EACH MODEL TOMORROW
BUT WITH TROF MOVING OVER THE RGN FEEL AT LEAST SLIGHT CHANCE NEEDED
FOR MOST OF THE RGN AGAIN. BY EARLY WED RGN GETS INTO NW FLOW ALOFT
AND FOR MUCH OF THE DAY DO NOT SEE MUCH IN THE WAY OF CONVECTION
POSSIBILITIES. HOWEVER...WITH WEAK FLOW OVERALL AND GOOD HEATING
SHOULD SEE SEA BREEZE DEVELOP WED AFTN AND PUSH SLIGHTLY INLAND.
WILL HANDLE THIS WITH ISOLATED WORDING WED AFTN.

&&

.LONG TERM...NEXT SHORT WAVE SEEN DROPPING SE THROUGH THE NW FLOW ON
THURS. WEAK SRLY LOW LVL FLOW AHEAD OF THIS SHORT WAVE SHOULD ALLOW
FOR PLENTY OF MSTR BY THURS AFTN AND ANOTHER ROUND OF CONVECTION.
UPPER FLOW BECOMES MORE ZONAL BY FRI THEN BEGINS TO TRANSITION BACK
TO WSW BY LATE SAT AS NEXT TROF BEGINS TO DIG INTO THE CNTRL U.S.
SFC FNT SEEN IN EXTENDED GFS TRYING TO MOVE THROUGH THE RGN SAT. NOT
CONVINCED THIS WILL HAPPEN AS UPPER FLOW BECOMES MORE SOUTHWEST
INSTEAD OF NW BY LATE WEEKEND. WILL MAINTAIN A CHANCE OF PCPN ACROSS
THE CWA WITH BEST CHANCES SAT AND SUN.

&&

.MARINE...WEAK GRADIENT WILL PRODUCE SW WINDS AOB 15 KTS THROUGH
WED. SEAS HAVE DECREASED TO AROUND 4FT...LOWER NEAR SHORE. NO FLAGS
EXPECTED THROUGH WED. SW FLOW INCREASES ON THU AS GRADIENT TIGHTENS
AHEAD OF NEXT SHORT WAVE AND ASSOCIATED SFC FRONT. EXPECT WINDS TO
INCREASE TO THE 15 TO 20 KT RANGE LATE THU. STRONG COLD FRONT
EXPECTED TO MOVE OFFSHORE EARLY SAT WITH A WIND SHIFT TO THE N.

&&

.AVIATION...MOSTLY VFR CONDITIONS THIS EVENING...EXCEPT FOR WDLY SCT
MVFR CONDITIONS IN SHOWERS AND TSTMS. EARLY MORNING PATCHY FOG WILL
PRODUCE AREAS OF IFR CONDITIONS UNTIL 13Z ON TUE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

MLF/RAP
Hazardous weather outlook, Jul 19, 3:40 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 AM EDT MON JUL 19 2004

NCZ029-044>047-079>081-090>095-098-103-104-200800-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
340 AM EDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS ARE POSSIBLE TODAY. CLOUD TO GROUND LIGHTNING, BRIEF
GUSTY WINDS, TORRENTIAL DOWNPOURS, AND SMALL HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

17

In the hours before

Special weather statement, Jul 19, 4:30 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT MON JUL 19 2004

NCZ080-094-192130-
BEAUFORT-PAMLICO-
430 PM EDT MON JUL 19 2004

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO AND BEAUFORT COUNTIES
UNTIL 530 PM EDT...

AT 430 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER SOUTHEASTERN
BEAUFORT COUNTY...OR ABOUT 10 MILES NORTHEAST OF BAYBORO...MOVING
EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LOWLAND AT 500
PM EDT...HOBUCKEN AT 505 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE MESIC.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THESE STORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS
OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR
CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR
IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.